Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 292, NWS Austin/San Antonio, TX

September 26, 2004Edwards County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Sep 26, 2004, 6:58 PM CDT for Edwards County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 26, 2004, 6:58 PM CDT (23:58 UTC)
Expired
Sep 26, 2004, 10:00 PM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Edwards County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 12.0 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2004-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 416 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2004-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
416 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
681 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 270000
FFWSAT
TXC137-270300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
658 PM CDT SUN SEP 26 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  EDWARDS

* UNTIL 1000 PM CDT

* AT 648 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM 26 MILES SOUTHWEST OF
  ROCKSPRINGS...MOVING NORTH AT 10 MPH.

* THUNDERSTORMS WILL ALSO FILL IN ACROSS THE REMAINDER OF EDWARDS
  COUNTY AND BRING VERY HEAVY RAIN TO CARTA VALLEY AND ROCKSPRINGS.

HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...
COUNTRY ROADS...AND FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND. DO NOT STAY IN FLOOD PRONE AREAS.

LAT...LON 2963 10068 2963 10008 3027 9997 3028 10070

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 26, 4:54 PM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, Sep 26, 4:54 PM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
454 PM CDT SUN SEP 26 2004

.UPDATE...
UPDATED FORECAST TO INCREASE 1ST PERIOD QPF AND POPS ALONG THE RIO
GRANDE VALLEY AND FAR WESTERN HILL COUNTRY...WHERE A FLASH FLOOD
WATCH IS IN EFFECT UNTIL 12Z MON. THE CULPRIT...AN UPPER LOW OVER
NORTHERN MEXICO...IS OBVIOUS ON THE LATEST SATELLITE IMAGERY.
18Z ETA40 SOLUTION SHOWING DECENT QPF ALONG THE RIO GRANDE
VALLEY OVERNIGHT. GIVEN FORCING TAKING PLACE OUT THERE WE HAVE
CONFIDENCE CONVECTION WILL SURVIVE THROUGH THE NIGHT DESPITE DIURNAL
COOLING. HEAVY RAINFALL WILL REMAIN WELL WEST OF THE AUSTIN SAN
ANTONIO CORRIDOR...WHERE A SOMEWHAT DRY LOW LEVEL RIDGE IS IN PLACE.

&&

.PREV DISCUSSION...
BASED ON SATELLITE IMAGES, THE UPPER TROUGH OVER THE BIG BEND HAS A
SPEED MAX/VORT MAX PUSHING NORTHEAST AT 25KT WHILE THE OVERALL
TROUGH IS DIGGING.  BY 00Z TONIGHT THE VORT MAX WILL BE IN THE
PANHANDLE, THE GENERAL TROUGH AXIS WILL BE ORIENTED NORTH-SOUTH WITH
THE TIP OF THE BIG BEND, AND ANOTHER SHORT WAVE TROUGH WILL BE ENTER
THE BASE OF THE TROUGH.  PRECIPITABLE WATER WILL BE INCREASING UP
THE RIO GRANDE ALONG WITH MOISTURE FLUX CONVERGENCE CONTINUING
THROUGH THE NIGHT. FLASH FLOOD GUIDANCE LEVELS ARE LOW FOR VAL VERDE
AND EDWARDS COUNTIES.  ALL THIS TO SAY WILL ISSUE A FLASH FLOOD
WATCH FOR VAL VERDE, EDWARDS, KINNEY AND MAVERICK COUNTIES THROUGH
TONIGHT.  THERE WILL BE MORE OR LESS CONTINUOUS LIGHT TO MODERATE
RAIN OVER THE RIO GRANDE CANYONS, GIVING THE CUMULATIVE EFFECT OF
TRAINING RAINS.  THE UPPER ATMOSPHERE CONTINUES TO DESTABILIZE
THROUGH MONDAY.  THEN THE UPPER HEIGHTS GRADUALLY RISE WITH GENERAL
TROF-INESS STILL OVER CENTRAL TEXAS TUESDAY.  THE NORTHEASTERLY
BOUNDARY FLOW PERSISTS THROUGH TUESDAY.  THEN A SERIES OF SHORT WAVE
TROUGHS IN THE NORTHERN STREAM WEAKEN THE SFC RIDGE WHILE ANOTHER
DIGGING TROUGH IN THE SOUTHERN STREAM MERGES WITH THE NORTHERN
STREAM, CREATING A LONG WAVE TROUGH FRIDAY OVER THE EASTERN ROCKIES.
THIS WILL BRING BACK THE SOUTHERLY FLOW AND SCATTERED AFTERNOON
SHOWERS AND THUNDERSTORMS TO THE EASTERN COUNTIES.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH RIO GRANDE
VALLEY AND EDWARDS COUNTY THRU 12Z MON.

&&

11/03/PM
Hazardous weather outlook, Sep 26, 5:10 PM CDT, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
510 PM CDT SUN SEP 26 2004

TXZ171>173-183>194-202>209-217>225-228-271100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
510 PM CDT SUN SEP 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.
A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT UNTIL 7 AM CDT
MONDAY FOR VAL VERDE...EDWARDS...KINNEY AND MAVERICK COUNTIES.  A
SLOW MOVING UPPER LEVEL STORM SYSTEM OVER THE SOUTHWEST STATES IS
GENERATING SHOWERS AND THUNDERSTORMS. THE WET WEATHER IS LIKELY TO
CONTINUE THROUGH TONIGHT PRODUCING A THREAT OF FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
ADDITIONAL SHOWERS AND THUNDERSTORMS MONDAY MAY DICTATE EXTENSION
OF THE FLOOD WATCH FOR FLASH FLOODING FOR THE WESTERN-MOST
COUNTIES OF SOUTH CENTRAL TEXAS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 8:13 PM CDTFlash Flood WarningEWXDeWitt3 hr
Sep 26, 1:58 PM CDTFlash Flood WarningEWXVal Verde3 hr
Sep 26, 4:51 PM CDTFlash Flood WarningEWXVal Verde3 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.